Skip to Main Content

Case history

image A 48-year-old man presented with a 4 day history of increasing shortness of breath and a dry cough. He had finished his fourth cycle of bleomycin, etoposide and cisplatin for stage IV non-seminomatous germ cell tumour 4 weeks previously. The following were recorded on examination: temperature 37.9°C; peripheral oxygen saturation on air 90%; respiratory rate 22 breaths/min. Chest examination revealed fine bibasal crackles.

What is the differential diagnosis?

What investigations are required?

How should this patient be managed?

What is the differential diagnosis?

It is not uncommon for patients who are receiving, or who have previously received, systemic oncological treatment to present with respiratory symptoms. Depending on other associated symptoms and timing in relation to treatment, the spectrum of respiratory pathologies includes:

  • metastases;

  • infection: typical and atypical;

  • pulmonary embolus;

  • pneumonitis;

  • drug-induced toxicity;

  • idiosyncratic toxicity, e.g. due to administration of methotrexate or immune checkpoint inhibitors (ICPIs);

  • dose-related toxicity, e.g. due to administration of bleomycin;

  • radiation-induced toxicity;

  • pulmonary oedema;

  • cardiogenic causes;

  • non-cardiogenic causes;

  • pulmonary haemorrhage;

  • veno-occlusive disease, e.g. due to administration of busulfan.

Infective presentations are common in patients receiving chemotherapy and may be caused by bacteria, viruses or fungi. Neutropenic patients are most at risk, and prolonged periods of neutropenia increase the risk of fungal infections. General debility and hospital stays are additional risk factors.

Chemotherapy-induced interstitial lung toxicity

Around 10–20% of patients treated with chemotherapy develop some form of lung toxicity (pneumonitis). Over 150 drugs have been implicated in causing toxicity.1 Table 14.1 shows the commonest causal agents. An increase in incidence may be expected with the increasing use of targeted agents and chemoradiotherapy.

Table 14.1Systemic oncological treatments associated with pneumonitis.

Bleomycin is one of the most studied agents in relation to lung toxicity. It has been reported that up to 10% of patients treated with bleomycin develop some pulmonary fibrosis, and in 25% of patients it may be fatal. Lung toxicity occurs more frequently in the first 6 months after treatment, but may occur many years later and is best considered a lifetime risk.2

Pathogenesis

The mechanism behind chemotherapy-induced lung toxicity is poorly understood. Most is known about bleomycin-induced toxicity, which is ...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.